Texas, 2015Hail and Winter Weather in Texas, December 27 to 28, 2015
December 27 to 28, 2015 · NWS EWX · 8 events in 8 counties and zones
A deep upper level trough and strong cold front moved into a near record warm airmass over South Central Texas. Initially, this caused strong convection that produced near severe size hail.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough and strong cold front moved into a near record warm airmass over South Central Texas. Initially, this caused strong convection that produced near severe size hail. As cold air moved in behind the front, precipitation changed to snow over northern parts of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 27, 9:47 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 27, 9:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
947 AM CST SUN DEC 27 2015
.UPDATE...
A TORNADO WATCH HAS BEEN ISSUED FOR FAYETTE...LAVACA AND DEWITT
COUNTIES THROUGH 4 PM CST THIS AFTERNOON.
STRONG TO SEVERE STORMS ARE STILL POSSIBLE ACROSS THE FAR
SOUTHEAST PORTION OF SOUTH CENTRAL TEXAS AS THE FRONTAL BOUNDARY
APPROACHES THE WARM SECTOR. AS OF 9 AM...THE STRONG COLD FRONT
EXTENDS FROM GIDDINGS TO GONZALES TO SOUTH OF LAREDO. DEWPOINT
TEMPERATURES ARE IN THE LOWER 70S WITH CAPE MIXED-LAYER VALUES IN
THE 1000 TO 1500 J/KG RANGE PER SPC MESOSCALE ANALYSIS PAGE.
ALSO...EFFECTIVE SRH VALUES ARE IN THE 300M2/S2 RANGE ACROSS THE
WARM SECTOR WHICH SUPPORT THE DEVELOPMENT OF ISOLATED TORNADOES
ACROSS THAT AREA.
THE THREAT OF SEVERE WEATHER SHOULD COME TO AN EARLY THIS
AFTERNOON AS THE FRONT PUSHES AWAY FROM OUR AREA. HOWEVER...STILL
DEALING WITH WINDY CONDITIONS OUT WEST AND PROBABLY A SECOND ROUND
OF LIGHT TO MODERATE SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
RIO GRANDE PLAINS AS THE UPPER LEVEL LOW SYSTEMS PUSHES ACROSS THE
NORTHWEST PORTION (WESTERN HILL COUNTRY/EDWARDS PLATEAU) OF SOUTH
CENTRAL TEXAS THIS AFTERNOON AND EARLY EVENING.
&&
.PREV DISCUSSION... /ISSUED 541 AM CST SUN DEC 27 2015/
AVIATION...
FRONT JUST PUSHED THROUGH SAT AND WILL BE GOING THROUGH SSF AND
AUS WITHIN THE HOUR. STRONG AND GUSTY NW WINDS WILL PREVAIL
THROUGH THE TAF PERIOD WITH WINDIEST CONDITIONS AT DRT THIS
MORNING WHICH HAS SEEN GUSTS OVER 40KT ALL THE WAY DOWN TO EAGLE
PASS. MVFR WITH OCCASIONAL IFR CAN BE EXPECTED AS THE COLD AIR
ADVECTION CONTINUES MUCH OF THE DAY. DID NOT INCLUDE ANY THUNDER
IN THE FORECAST PERIOD WITH BEST CHANCES BEING EAST OF THE AREA.
DID KEEP IN MENTION OF MODERATE SHOWERS THROUGH THE
MORNING...GOING TO VCSH IN THE AFTERNOON. WILL SEE SOME CEILING
IMPROVEMENTS BY TONIGHT AT DRT WITH DRY AIR WORKING AROUND THE
UPPER LOW. WITH THE UPPER LOW SLOWING MAKING ITS WAY ACROSS
CENTRAL TEXAS WILL KEEP THE CLOUDINESS BUT AM OPTIMISTIC THAT WILL
SEE SOME VFR CEILINGS AT SAT/SSF/AUS BY LATER TONIGHT.
PREV DISCUSSION... /ISSUED 432 AM CST SUN DEC 27 2015/
SHORT TERM (TODAY THROUGH MONDAY)...
HAVE LET SEVERE THUNDERSTORM WATCH EXPIRE AT 4 AM AS STORMS HAVE
WEAKENED SIGNIFICANTLY. CAN STILL EXPECT GUSTY WINDS WITH THE LINE
OF SHOWERS AND ISOLATED STORMS AS IT MOVES EAST ACROSS THE I-35
CORRIDOR IN THE PREDAWN HOURS. AN UPPER LEVEL LOW SOUTH OF EL PASO
WILL MOVE ACROSS THE BIG BEND TODAY TO NEAR DEL RIO EARLY THIS
EVENING...NORTHEAST ACROSS THE HILL COUNTRY INTO CENTRAL TEXAS
TONIGHT...THEN SPEED AWAY FROM OUR AREA ON MONDAY. A SURFACE LOW
MOVING ACROSS SOUTH CENTRAL TEXAS WILL CONTINUE TO THE NORTHEAST
ALLOWING THE STRONG COLD FRONT TO MOVE THROUGH THE REMAINDER OF
OUR AREA BY MID MORNING. LINE OF SHOWERS AND THUNDERSTORMS WILL
REINTENSIFY OVER OUR FAR EASTERN COUNTIES THIS MORNING AS IT
ENCOUNTERS DEEPER MOISTURE THERE BEFORE IT MOVES EAST OF OUR AREA.
LOCALLY HEAVY RAINS DUE TO TRAINING OF CELLS AND STRONG TO SEVERE
STORMS DUE TO STRONG SHEAR ARE POSSIBLE ACROSS LEE...FAYETTE AND
LAVACA COUNTIES. SOME SHOWERS AND ISOLATED THUNDERSTORMS ARE
POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS THE REMAINDER OF TODAY
AS THE UPPER LEVEL LOW PRODUCES STRONG UPWARD FORCING ON RESIDUAL
MOISTURE. A TIGHT SURFACE PRESSURE GRADIENT AS WELL AS SOME MIXING
WITH WINDS ALOFT WILL CREATE WINDY CONDITIONS ALONG THE RIO GRANDE
WITH BREEZY CONDITIONS ELSEWHERE. HAVE ISSUED A WIND ADVISORY FOR
RIO GRANDE COUNTIES AS NORTHWEST WINDS OF 25 TO 30 MPH PREVAIL
WITH GUSTS UP TO 50 MPH ARE POSSIBLE. AS THE LOW MOVES ACROSS OUR
AREA TONIGHT...THE AIRMASS COOLS TO GENERATE SLIGHT CHANCES OF
SNOW FOR THE HILL COUNTRY. MOISTURE LEVELS DECREASE WITH LITTLE OR
NO SNOW ACCUMULATION EXPECTED. FAIR WEATHER RETURNS ON MONDAY AS
THE LOW SPEEDS AWAY FROM OUR AREA. WELL BELOW NORMAL TEMPERATURES
PREVAIL IN THE WAKE OF THE STRONG COLD FRONT.
LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
MID TO UPPER LEVEL SHORTWAVES WILL BRING LOW CHANCES OF RAIN
TUESDAY NIGHT INTO WEDNESDAY AND AGAIN FRIDAY INTO SATURDAY.
RAINFALL AMOUNTS WILL BE LIGHT DUE ONLY NEAR SEASONAL LEVELS OF
MOISTURE. BELOW TO WELL BELOW NORMAL TEMPERATURES PREVAIL AS A
SURFACE RIDGE LINGERS WITH PERIODIC REINFORCEMENTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 49 36 50 34 57 / 90 40 - 0 -
AUSTIN BERGSTROM INTL AIRPORT 51 35 52 30 57 / 90 40 - 0 -
NEW BRAUNFELS MUNI AIRPORT 53 36 52 32 59 / 80 30 - 0 -
BURNET MUNI AIRPORT 44 32 46 30 55 / 80 40 - 0 -
DEL RIO INTL AIRPORT 50 34 53 33 60 / 50 - 0 0 0
GEORGETOWN MUNI AIRPORT 46 34 48 31 56 / 90 40 - 0 -
HONDO MUNI AIRPORT 50 34 54 32 60 / 50 10 0 0 0
SAN MARCOS MUNI AIRPORT 51 36 51 32 57 / 80 30 - 0 -
LA GRANGE - FAYETTE REGIONAL 75 38 52 34 57 / 90 40 - 0 -
SAN ANTONIO INTL AIRPORT 51 36 54 34 60 / 70 20 0 0 -
STINSON MUNI AIRPORT 57 36 54 33 60 / 60 20 0 0 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
COUNTIES: DIMMIT...KINNEY...MAVERICK...VAL VERDE...ZAVALA.
&&
MESOSCALE/AVIATION...26
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...LH
Hazardous weather outlook, Dec 27, 9:08 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
908 AM CST SUN DEC 27 2015
TXZ171>173-183>194-202>209-217>225-228-281515-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
908 AM CST SUN DEC 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS THROUGH
EARLY THIS AFTERNOON ACROSS FAYETTE...LAVACA AND DEWITT COUNTIES
AS A FRONTAL BOUNDARY PUSHES TO THE SOUTHEAST. THE PRIMARY THREAT
IS DAMAGING STRAIGHT-LINE WINDS AND ISOLATED TORNADOES.
THEREFORE...THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH
FOR FAYETTE...LAVACA AND DEWITT COUNTIES UNTIL 4 PM CST.
ALSO...LOCALLY HEAVY RAINS OF 1 TO 2 INCHES ARE POSSIBLE AND MAY
CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.
STRONG NORTHWEST WINDS OF 25 TO 30 MPH ARE EXPECTED WITH GUSTS UP
TO NEAR 50 MPH ARE POSSIBLE ALONG THE RIO GRANDE THROUGH THIS
EVENING. A WIND ADVISORY IS IN EFFECT THROUGH MIDNIGHT FOR
DIMMIT...KINNEY...MAVERICK...VAL VERDE AND ZAVALA COUNTIES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Dec 27, 6:06 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
606 AM CST SUN DEC 27 2015
TXZ173-271230-
WILLIAMSON TX-
606 AM CST SUN DEC 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON COUNTY UNTIL
630 AM CST...
AT 604 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEIR...OR NEAR GEORGETOWN...MOVING NORTH AT 10 TO 15 MPH.
WIND GUSTS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...GRANGER...HUTTO...BARTLETT...JARRELL...WEIR...WALBURG...
JONAH...SCHWERTNER AND THEON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3086 9760 3077 9737 3077 9736 3054 9752
3060 9771 3087 9764
TIME...MOT...LOC 1204Z 201DEG 10KT 3065 9759Special weather statement, Dec 27, 7:13 AM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
713 AM CST SUN DEC 27 2015
TXZ173-192>194-271345-
WILLIAMSON TX-BASTROP TX-TRAVIS TX-LEE TX-
713 AM CST SUN DEC 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BASTROP...SOUTHEASTERN
WILLIAMSON...EAST CENTRAL TRAVIS AND NORTHWESTERN LEE COUNTIES UNTIL
745 AM CST...
AT 712 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BASTROP...MOVING NORTH AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TAYLOR...ELGIN...BASTROP...THRALL...CAMP SWIFT...WYLDWOOD...
COUPLAND...CIRCLE D-KC ESTATES...MCDADE...NOACK...BEYARSVILLE...KNOBB
SPRINGS...WATTERSON...PHELAN...ROCKNE...CEDAR HILLS...HILLS PRAIRIE
AND BUTLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLASH FLOODING ACROSS ROADWAYS AND UNDERPASSES. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3061 9722 3048 9716 2996 9730 2998 9750
3064 9744
TIME...MOT...LOC 1312Z 188DEG 29KT 3005 9739Winter Weather, Val Verde
- When
- December 27, 11:00 AM CST to 3:45 PM CST
- Where
- Val Verde forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 29.893, -101.152 (the zone’s center; the record gives no point)
A strong cold front brought snow to Val Verde county with 1.6 inches reported by a CoCoRAHS observer 30 miles northwest of Comstock.
Hail, Bexar
- When
- December 27, 4:51 PM CST
- Where
- Bexar County, 0.69 mi N of San Antonio
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.430, -98.490
Winter Weather, Kerr
- When
- December 27, 5:18 PM CST to December 28, 2:54 AM CST
- Where
- Kerr forecast zone
- Reported by
- Department of Highways
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
Light snow fell in Kerr County and although there was no accumulation reported, there were some icy spots on bridges along I-10 in northern parts of the county.
Hail, Hays
- When
- December 27, 5:22 PM CST
- Where
- Hays County, 1.38 mi ESE of Wimberley
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.990, -98.030
Hail, Travis
- When
- December 27, 5:50 PM CST
- Where
- Travis County, 1.51 mi SSW of Fiskville
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.330, -97.710
Winter Weather, Llano
- When
- December 28, 12:08 AM CST
- Where
- Llano forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
Light snow fell in Llano, but there was no accumulation.
Winter Weather, Williamson
- When
- December 28, 1:07 AM CST
- Where
- Williamson forecast zone
- Reported by
- Public
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
Light snow fell in Liberty Hill, but there was no accumulation.
Winter Weather, Burnet
- When
- December 28, 1:14 AM CST
- Where
- Burnet forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
Light snow fell in Bertram, but there was no accumulation.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Oklahoma, December 27 to 28, 20154 deaths · $38 million · 26 events
- Tornadoes and Flash Flooding in Texas, December 27 to 28, 20151 injured · $490,000 · EF2 · 32 events
- Tornadoes and Flash Flooding in Louisiana, December 27 to 28, 2015$275,000 · EF1 · 21 events
- Tornado and Damaging Winds in Mississippi, December 27 to 28, 2015$188,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Arkansas, December 27 to 28, 2015$145,000 · EF1 · 11 events
- Flooding and Heavy Rain in Missouri, December 27 to 31, 2015$227,000 · 15 events
- Flash Flood in Arkansas, December 27, 2015$50,000 · 1 event
- Flash Flood and Flooding in Illinois, December 27 to 31, 2015$20,000 · 12 events
- Winter Storm in Missouri, December 27 to 28, 201520 events
- Flooding and Heavy Rain in Indiana, December 27 to 31, 2015$2,000 · 10 events
- Flash Flooding and Flood in Kentucky, December 27 to 29, 20159 events
- Flash Flooding and Flooding in Indiana, December 27, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612182, 612122, 612183, 612123, 612124, 612184, 612185, 612186.